Contact Us

PW Case Review Form
*    Denotes required field.

   * First Name 

   * Last Name 

   * Email 


   * Please describe your case:

What injury have you suffered?

For verification purposes, please answer the below question:

No Yes, I agree to the Parker Waichman LLP disclaimers. Click here to review.

Yes, I would like to receive the Parker Waichman LLP monthly newsletter, InjuryAlert.

please do not fill out the field below.

Health Fears Over Vitamin Cocktails

Apr 18, 2005 | The Australian Common vitamins and herbs are causing life-threatening reactions in dozens of Australians every year.

Therapeutic Goods Administration "Serious Adverse Drug Reaction" reports, collated as part of the Pan Pharmaceuticals investigation, show that people taking ill-advised combinations of complementary medicines have suffered miscarriages, acute renal failure, hepatitis and other serious illnesses, many requiring hospital treatment.

The reports, obtained by The Australian, detail 62 serious cases of people who took complementary medicines for which Pan Pharmaceuticals was listed as an approved manufacturer in the 12 months prior to the recall of 1600 Pan products in April 2003. They exclude the 80 adverse reactions to the tainted Pan product Travacalm, which put 19 people in hospital.

Geraldine Moses, the manager of Australia's only telephone hotline that receives reports on side-effects, said it was impossible to say whether a complementary medicine was 100 per cent to blame but that people should be careful.

"It's not as if we're all dropping dead like flies, but it certainly implies that they're not lollies," she said.

Since October 2003, the hotline (1300 134 237) has submitted about 80 reports of adverse reactions to complementary medicines to the TGA. Popular vitamin supplements taken in different combinations were listed in the reports as the suspected cause of some adverse reactions.

In one case, a 48-year-old woman suffered life-threatening hepatitis and liver disease in April 2003 after taking a cocktail of common vitamins. She has still not recovered. Weight-loss supplements were suspected of causing acute renal failure in another woman. More than a third of the serious cases involved psychological reactions such as paranoia.

Leading liver transplant surgeon Paul Kerlin, who reported three years ago that the supplement black cohosh caused liver failure and almost killed a patient of his, said half of the 12 million Australians who took vitamin supplements did not tell their doctors what they were taking.

"The effectiveness and safety of these products needs to be determined," he said.

Adverse reactions to pharmaceuticals still outnumber serious side-effects from complementary medicines.

Brisbane woman Christine Maroske, 50, who took ginkgo biloba, said there should be warnings on products.

"I got severe headaches and my eyes got all bloodshot," she said. "I stopped taking it and it just went away, probably the next day."

Related articles
Parker Waichman Accolades And Reviews Best Lawyers Find Us On Avvo